Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Taking too many medications ? Is this the culprit of your headaches?

Posted Jun 21 2010 12:00am
A Headache comes on… its pounding right on top of your left eye and you are seeing stars. Furthermore you cannot do anything else but think about this headache. It is so debilitating that you have to stop what you are doing, and lay down in a dark room. Most people in this case, would pop a headache medication. Its simple, fast, cost effective and sometimes it works like magic!

A problem arises when one gets into this repetitive cycle of popping pills to cure headaches. According to Dr.Stewart Tepper of the Cleveland Clinic, one can be diagnosed with a condition called medication overuse headache .

Once patients experience 15 or more headache days per month, ''they don't respond very well to the medications to treat migraine anymore,'' according to Dr. Stewart J. Tepper, director of research at the Center for Headache and Pain in the Neurological Institute at the Cleveland Clinic .

''If a person starts out with migraine, then there's an interplay between the number of headache days they have per month and the number of days they treat with medication to treat their migraines and the likelihood they will end up with daily headaches,'' said Tepper, who is also a professor of medicine at the Cleveland Clinic Lerner College of Medicine.

''Depending on the acute medications, a person can really accelerate the process.''

Studies found that patients who take drugs with an active ingredient called butalbital five days or more per month for more than three months can develop daily headache, Tepper said.

Daily headache can develop with routine use of opioids such as codeine or Vicodin on only eight days a month.

Dr. Tepper also warns about other types of headache medications such as over the counter medications such as Excedrin, Aleve and Advil. He stated that these patients can develop a daily headache when they use the drugs 15 days or more a month for more than three months.

At that point, he said, patients need to be weaned off the medications and placed on a preventive treatment.

But the best strategy is to avoid medication overuse headache by seeing a specialist before medication use reaches critical levels, Tepper said.

''The most important thing is that this is avoidable,'' he said.

He recommends patients keep a diary to track how often headaches occur and possible triggers.

What are other things that one can do to prevent taking these serious headache medications?



Post a comment
Write a comment:

Related Searches